This activity is part of an ongoing CME/CE initiative to provide information on labeling changes reported by the FDA. Activities of this nature will be posted on Medscape on a weekly basis.
June 24, 2009 — The US Food and Drug Administration (FDA) has approved safety labeling revisions to advise of the risk for small pupil syndrome in patients receiving prazosin HCl therapy while undergoing cataract surgery, the development of a restricted distribution program for ambrisentan to mitigate associated risks for hepatotoxicity and teratogenicity, and the potential for the development of Clostridium difficile–associated diarrhea more than 2 months after completion of antimicrobial therapy.
Prazosin HCl (Minipress) Linked to Small Pupil Syndrome During Cataract Surgery
On April 6, the FDA approved safety labeling changes for prazosin HCl (Minipress capsules; Pfizer, Inc) to warn of the risk for intraoperative floppy iris syndrome (IFIS) during cataract surgery in patients receiving prazosin or other alpha-1 blockers.
IFIS is a small pupil syndrome variant that is characterized by a flaccid iris that billows in response to intraoperative irrigation currents, progressive intraoperative miosis despite preoperative use of mydriatic drugs, and potential prolapse of the iris toward the phacoemulsification incisions.
Ophthalmologists should be prepared to minimize the consequences of IFIS through surgical techniques including use of iris hooks, iris dilator rings, or viscoelastic devices such as Healon 5.
The FDA notes that the benefit of stopping alpha-1 blocker therapy before cataract surgery has not been established.
Prazosin is a quinazoline derivative indicated for the treatment of hypertension, alone or in combination with other agents such as diuretics or beta-adrenergic blockers.
On May 29, the FDA approved safety labeling revisions for ambrisentan (Letairis tablets; Gilead Sciences, Inc) to include a Risk Evaluation and Mitigation Strategy that ensures the benefits of the drug outweigh associated risks for hepatotoxicity and teratogenicity.
Prescribers and pharmacies must be enrolled in a restricted distribution program known as the Letairis Education and Access Program (LEAP) to ensure appropriate patient monitoring and education. Patients must also be enrolled in LEAP and re-enrolled after the first 12 months of treatment and annually thereafter.
Ambrisentan can cause elevation of liver aminotransferases to at least 3 times the upper limit of normal (ULN). Because these changes are a marker for potentially serious hepatic injury, liver enzymes (and bilirubin if enzyme levels are elevated) must be measured before initiation of therapy and then monthly. Treatment should be discontinued if aminotransferase levels are greater than 5 times the ULN or if elevations are accompanied by bilirubin levels greater than double the ULN or by signs or symptoms of hepatic dysfunction. LEAP must be notified of any adverse events, including liver injury.
Use of ambrisentan by pregnant women is also linked to a risk for serious birth defects. Pregnancy must be therefore be excluded before initiation of therapy and prevented during treatment and for 1 month thereafter by use of 2 acceptable methods of contraception, unless the patient has undergone tubal sterilization or chooses to use a Copper T380 A intrauterine device or LNg 20 intrauterine system. Acceptable hormonal methods of contraception include use of progesterone injectables or implants, combination oral contraceptives, a transdermal patch, or vaginal ring. Barrier methods include diaphragm or cervical cap with spermicide, and male condoms; partner's vasectomy must be used along with a hormone or barrier method.
Pregnancy tests must be obtained monthly in women of childbearing age receiving ambrisentan therapy, and treatment should be discontinued for positive results. LEAP must be notified if any patient becomes pregnant during treatment with ambrisentan.
Ambrisentan is indicated for the treatment of pulmonary arterial hypertension (World Health Organization [WHO] group 1) in patients with WHO class II or III symptoms to improve exercise capacity and delay clinical worsening.Colistimethate Injection (Coly-Mycin M Parenteral) Linked to Risk for Posttherapy Clostridium difficile–Associated Diarrhea
On May 13, the FDA approved safety labeling revisions for colistimethate injection (Coly-Mycin M Parenteral; JHP Pharmaceuticals, LLC) to warn of the risk for Clostridium difficile–associated diarrhea (CDAD) in patients receiving antibiotic therapy.
Use of antimicrobial agents can alter the colon's normal flora, leading to overgrowth of C difficile and subsequent release of toxins A and B that contribute to the development of CDAD. Nearly all antibiotics have been implicated in CDAD, which may range in severity from mild diarrhea to fatal colitis.
Because hypertoxin-producing strains of C difficile can be refractory to antimicrobial therapy, they are associated with increased morbidity and mortality rates and may require colectomy. The FDA advises that CDAD be considered in all patients who present with diarrhea after antibiotic use. Careful examination of medical history is required because of the potential for late-onset disease; cases of CDAD have been reported more than 2 months after completion of an antimicrobial course of therapy.
The FDA notes that current antibiotic therapy for the primary infection may need to be discontinued in patients with known or suspected CDAD. Appropriate fluid and electrolyte management, protein supplementation, antibiotic therapy for C difficile, and surgical evaluation also may be required.
Colistimethate injection is indicated for the treatment of acute or chronic infections because of sensitive strains of certain gram-negative bacilli. It is particularly indicated when the infection is caused by sensitive strains of Pseudomonas aeruginosa and has also proven clinically effective in treating infections due to Enterobacter aerogenes, Escherichia coli,and Klebsiella pneumoniae.
Medscape Medical News © 2009 Medscape, LLC
Send press releases and comments to firstname.lastname@example.org.
Cite this: FDA Safety Changes: Minipress, Letairis, Coly-Mycin M Parenteral - Medscape - Jun 24, 2009.